Kansas, 2006

Damaging Winds in Kansas, April 1, 2006

April 1, 2006 · NWS TOP · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 1, 3:40 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 1, 3:40 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CST SAT APR 1 2006

.DISCUSSION...
WATER VAPOR IMAGERY SHOWING UPPER RIDGE EXITING THE HIGH PLAINS WITH
LONGWAVE TROF ROTATING EAST INTO THE ROCKIES...ACCENTED BY A SPEED
MAX PUSHING INTO NEW MEXICO AT 20Z. 850MB MOISTURE OF 10-15C
DEWPOINT VALUES WAS IN SOUTHERN OKLAHOMA AND WEST TEXAS PER 12Z
SOUNDINGS WITH 18-19Z SPECIAL OBS FROM THESE LOCATIONS INDICATING
SIMILAR LEVELS. 20Z SUBJECTIVE SURFACE ANALYSIS PUT WARM FRONT FROM
LOW PRESSURE IN EAST CENTRAL COLORADO TO FAR SOUTHWEST MISSOURI WITH
DRYLINE FROM SOUTHWEST KANSAS SOUTH BISECTING THE TEXAS PANHANDLE
WITH 60F-PLUS DEWPOINTS OVER MUCH OF OKLAHOMA. SCATTERED
THUNDERSTORMS DEVELOPED IN NORTHEAST OKLAHOMA THIS MORNING ALONG
THE WARM FRONT WITH THE AID OF A WEAK UPPER LEVEL WAVE AND THESE
FEATURES HAVE BROUGHT A FEW STORMS INTO THE FAR SOUTHEASTERN CWA
EARLY THIS AFTERNOON.

THE FORECAST APPEARS TO BE IN GOOD SHAPE FOR TONIGHT AND SUNDAY SO
ONLY SOME MINOR CHANGES WERE MADE. MAY SEE A FEW ISOLATED STORMS
EARLY THIS EVENING ALONG THE WEAKENING WARM FRONT AS THE MOISTURE
COMES IN...BUT WIDESPREAD CONVECTION...ALREADY UNDERWAY ALONG THE
DRYLINE AT 21Z...WILL SPREAD NORTHEAST THROUGH THE PLAINS AS THE
SOUTHERN UPPER SPEED MAX ROTATES INTO THE REGION. STRONG LOW LEVEL
JET WILL USHER IN VERY WARM AND DAMP EARLY APRIL AIR TONIGHT AND
PROVIDE A CONTINUED FUEL SUPPLY TO THE STORMS. EXPECT STORMS TO BE
LARGELY ELEVATED BY THE TIME THE REACH THE CWA BUT WINDS MAY KEEP
TEMPS UP ENOUGH FOR A FEW TO REMAIN SURFACE BASED EARLY ON. THUS A
SMALL WINDOW OF OPPORTUNITY REMAINS FOR A FEW TORNADOES. HAIL AND
DOWNBURST WINDS ARE THE MORE LIKELY SEVERE WEATHER HAZARDS...BUT MAY
ALSO NEED TO WATCH PRECIPITATION AMOUNTS. PRECIPITABLE WATER AMOUNTS
ARE AROUND 1.5 AND RECENT RAINS HAVE DROPPED 1- AND 3-HR FLASH
FLOOD GUIDANCE NUMBERS TO AROUND THIS AMOUNT. FLASH FLOODING WOULD
SEEM TO BE A LOW PROBABILITY EVENT WITH A FAST MOVING MESOSCALE
CONVECTIVE SYSTEM AND LACK OF PRECIPITATION OVER RECENT MONTHS...BUT
IT WILL BEAR WATCHING.

PRECIPITATION SHOULD BE EXITING BY EARLY MORNING AS INITIAL UPPER
TROF MOVES THROUGH...BUT SECONDARY WAVE TO COME IN AROUND MID DAY
AND COOL THE UPPER LAYERS. LOW LEVEL MOISTURE SHOULD BE RAPIDLY
DECREASING BUT ENOUGH MAY LINGER FOR SOME SIGNIFICANT SURFACE BASED
CAPE VALES. WITH ONLY SHALLOW MOISTURE EXPECTED...STRONG SPEED SHEAR
BUT UNFAVORABLE DIRECTIONAL SHEAR...AND LIMITED FORCING...DOUBT MUCH MORE
THAN PULSE SEVERE STORMS WOULD BE POSSIBLE...BUT AGAIN SOMETHING TO
WATCH. WINDS WILL ALSO BE CRANKING WITH STEEP LAPSE RATES AND TIGHT
LOW LEVEL GRADIENTS AND MAY REACH ADVISORY LEVELS AT TIMES. WITH
VERY WARM LOWS EXPECTED TONIGHT...HIGHS IN THE UPPER 60S TO MID 70S
SEEM ABLE TO BE REACHED.

SUNDAY NIGHT THROUGH NEXT SATURDAY...GOOD SUBSIDENCE BEHIND WAVE
MOVING THROUGH ON SUNDAY SHOULD LOWER DEW POINTS CONSIDERABLY WITH
RATHER COOL AIR FOLLOWING. HAVE BOUGHT INTO THE PARALLEL NAM
FORECAST LT SUNDAY INTO TUESDAY FOR CLOUDS AND DEW POINTS WHICH
WOULD JUSTIFY/IMPLY TEMPS INTO THE 30S MUCH OF THE AREA MONDAY
NIGHT...PERHAPS EVEN SOME SCATTERED FROST EARLY TUESDAY AM SHOULD
IDEAL RADIATIONAL COOLING CONDITIONS DEVELOP. BEYOND THAT, MODELS
GENERALLY CONSISTENT WITH NEXT STG WAVE AND POTENTIAL FOR SEVERE
WEATHER INTO THE AREA IN THE WED/THURSDAY TIME FRAME. TIMING A BIT
DIFFERENT DEPENDING ON YET ANOTHER UPSTREAM KICKER OVER THE ERN
PACIFIC IN THIS TIME PD. CURRENT TRACK HAS LATER PTNS OF THIS FCST
DRYING OUT AGAIN WITH SHORT WAVE RDGG BY NEXT WEEKEND. ROLLER
COASTER RIDE WITH TEMPS AND DIURNAL RANGE DEPENDENT ON CLOUDS/WINDS.
INCREASED LOW TEMPERATURES IN THE WED/THURSDAY TIME FRAME AS WELL WITH GOOD
MOISTURE ADVECTION EXPECTED ON BRISK SOUTHERLY LOW LVL FLOW. ALL IN
ALL...A TYPICAL DEVELOPING SPRING LIKE PATTERN...IE...FEW NICE DAYS
FOLLOWED BY A FEW STORMY DAYS AS UPPER PATTERN REMAINS PROGRESSIVE.
LATE IN THE WEEK...NOTE RECENT EURO SUCCESSIVE RUNS JUMPING
AROUND...AND PER HPC NOTE...ENSEMBLE SOLUTION PROBABLY BEST BET
GIVEN MODEL SPREAD BY THAT TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 1, 3:51 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CST SAT APR 1 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-022200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
351 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE AREA TONIGHT...SOME OF WHICH
WILL LIKELY BE SEVERE. THE PRIMARY HAZARDS WITH THE SEVERE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS...ALTHOUGH A FEW TORNADOES CANNOT BE RULED OUT...MAINLY
EARLY IN THE EVENING IN NORTH CENTRAL KANSAS. LOCALLY HEAVY RAIN
MAY ALSO CAUSE LOCALIZED FLOODING.

THE RANGELAND FIRE DANGER INDEX WILL REMAIN IN THE VERY HIGH
CATEGORY IN NORTH CENTRAL KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ON SUNDAY...WITH A FEW OF THESE
POSSIBLY BEING SEVERE.

MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH
THURSDAY. THE POTENTIAL WILL AGAIN EXIST FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE EXPECTED TO BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 1, 7:29 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CST SAT APR 1 2006

KSZ008-009-020-021-034-035-020230-
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
729 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ALERT FOR CLAY...CLOUD...DICKINSON...
OTTAWA...REPUBLIC AND WASHINGTON COUNTIES UNTIL 830 PM...

STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS WILL MOVE
NORTHEASTWARD INTO NORTH CENTRAL KANSAS THROUGH THIS EVENING. THE
STORMS WILL AFFECT OTTAWA COUNTY FIRST AND THEN SPREAD
NORTHEASTWARD ACROSS THE REST OF NORTH CENTRAL KANSAS. STRONG AND
DAMAGING WINDS...ALONG WITH VERY HEAVY RAIN...HAVE BEEN REPORTED
WITH THESE STORMS EARLIER OVER CENTRAL KANSAS. PERSONS IN NORTH
CENTRAL KANSAS SHOULD BE ALERT...AND READY TO SEEK SHELTER...SHOULD
A WARNING BE ISSUED.

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
April 1, 8:08 PM CST
Where
Ottawa County, Ada
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.150, -97.900

Thunderstorm Wind, Dickinson

When
April 1, 9:10 PM CST
Where
Dickinson County, 10 mi SE of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -97.083

2 grain bins were blown over and moved 500 yards.

Thunderstorm Wind, Coffey

When
April 1, 11:55 PM CST
Where
Coffey County, 1 mi SW of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.183, -95.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503760, 5503761, 5503762.